Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 20, NWS Marquette, MI

June 10, 2021Baraga County, Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2021, 5:32 PM EDT for Baraga County, Houghton County, Michigan. It was in force for 13 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2021, 5:32 PM EDT (21:32 UTC)
Expired
Jun 10, 2021, 5:45 PM EDT
In force
13 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baraga County, MI, Houghton County, MI

The radar

The Marquette radar (KMQT), 91 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:35 PM EDTHAIL 0.883 Sw Chassell, MIHAIL WAS OBSERVED ON TWO DIFFERENT TIMES IN CHASSELL TWP. LATE THIS AFTERNOON. THIS REPORT IS THE FIRST OBSERVATION. A DOUBLE RAINBOW WAS OBSERVED AFTER EACH HAIL OCCURRENCE. REPORT VIA SOCIAL MEDIA.
Jun 10, 5:35 PM EDTHAIL 13 Ssw Chassell, MIQUARTER SIZED HAIL REPORTED A FEW MILES SOUTHWEST OF CHASSELL IN RURAL HOUGHTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KMQT 102132
SVRMQT
MIC013-061-102145-
/O.NEW.KMQT.SV.W.0020.210610T2132Z-210610T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
532 PM EDT Thu Jun 10 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Central Houghton County in western Upper Michigan...
  Northwestern Baraga County in north central Upper Michigan...

* Until 545 PM EDT.

* At 532 PM EDT, a severe thunderstorm was located near Chassell, or
  10 miles south of Houghton, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  The Lower Entrance of Portage Canal and Keweenaw Bay around 545 PM 
  EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4690 8872 4706 8861 4702 8838 4679 8849
TIME...MOT...LOC 2132Z 295DEG 14KT 4696 8857 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:58 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 10, 3:58 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
358 PM EDT Thu Jun 10 2021

.SHORT TERM...(This evening through Friday)
Issued at 249 PM EDT THU JUN 10 2021

Showers and thunderstorms moved through the west and Lake Superior
this morning ahead of a surface cold front moving into the western
part of Lake Superior. Cloud cover associated with these really
delayed warming through the day. By 10am, ob sites in the Keweenaw
were still in the low 60s and the west was only in the mid 70s. Fog
that developed after the rain moved through certainly helped keep
temps low, particularly in the Keweenaw. In areas where shower and
thunderstorm activity has been absent, temps warmed up into the mid-
upper 70s to near 80F in some interior locations this morning.
Closer to Lake Michigan, temps so far have topped out near 70F.

This afternoon, models are queuing in on another round of convective
activity across the west half. The driver appears to be an upper
level shortwave diving southeast across the lake and into the west.
There are some differences among the guidance, and likely some
exaggeration by some, mainly the NAM, but generally expecting 1-2000
j/kg of MLCAPE with minimal CIN to allow for activity to start
firing close to 18z. Limitations on sustaining updrafts will be weak
deep shear, but low level shear of 20-30 kts could sustain some
thunderstorms, particularly if the lake breeze is in the vicinity.
CAPE profiles, DCAPE and steep low-level lapse rates suggest severe
wind and hail could be possible.

Convection should dissipate overnight. However, recent HRRR runs try
to maintain activity a little longer over eastern Lake Superior,
which would then move into the east. Persistent surface moisture and
patchy dense fog should help to maintain above normal lows,
particularly in areas where it does end up raining. Overall,
expecting lows to bottom out near 60F with some mid 50s possible in
the mid 50s.

Upper level ridging will persist over the western half of our
forecast area, forcing an upstream low to drift north from the
Dakotas into Manitoba. Surface front tied to this low is expected to
move into the western half of our forecast area by afternoon, helping
to once again set the stage for another round of showers and
thunderstorms by afternoon. Highs tomorrow look to be in the
80s inland and high 60s to mid 70s by the lakeshores.

.LONG TERM...(Friday night through Thursday)
Issued at 358 PM EDT THU JUN 10 2021

A cold front is expected to move through the U.P. Friday night and
Saturday. Some thunderstorms and showers are expected in the west
early Friday night with this cold front, but as the night continues,
expect thunderstorm activity to diminish; by Saturday morning, only
rain showers are expected to continue across the eastern half of
Upper Michigan. After the cold front moves through on Saturday,
there may be a chance for some light rain Sunday evening. Otherwise,
no additional precipitation is expected until next Thursday, when
some models hint at a possible cold front moving through the area.
Expect cooler and drier conditions early next week, with
temperatures being much closer to climatologically normal. However,
by the end of the extended period, temperatures across the area
could again become well above average.

As a low pressure continues to lift northeast in Canada, a cold
front is expected to push through the U.P. Friday night into
Saturday. This front should bring some much needed rainfall across
the area. There's a chance for some thunderstorms in the western
half of the CWA early Friday night as the cold front is progging
through the area. However, as the front weakens and as CAPE
decreases (due to lack of diurnal heating), thunderstorm chances
should diminish the further east the front travels. No more than a
stray thunderstorm should happen by Saturday morning when the front
is making its way through eastern Upper Michigan. No severe weather
is expected with the thunderstorms over the west early Friday
evening, although a wind threat could be possible if there is enough
organization of the convection to form a line of thunderstorms (like
a QLCS). Bulk shear, though, doesn't look all that impressive, so,
again, it's not expected. As for flash flooding, it is not expected
either at the moment.

Once the cold front moves through, there may be a string of light
showers and a thunderstorm or two that moves over the area. However,
did not increase the pops or cloud cover, as I was 50/50 on putting
slight chances in the grids, and I didn't hear back from my
neighbors. Also, chances are above 10%, so I feel confident enough
to leave it in for now, but could see these chances increasing as we
approach next week.

Otherwise, dry and cooler weather is expected as a low sits over the
East and a ridge builds over the Plains. Eventually, this ridge
should build over us during the middle of next week. This should
progressively increase temperatures to what we've been seeing
recently throughout the week, with the warmest day Thursday as the
ridge moves over us. This would put us in the warm sector ahead of
an upcoming cold front, which should probably arrive Friday
(although there is a chance it could arrive Thursday or Thursday
night instead).
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT THU JUN 10 2021

Lingering showers and thunderstorms will continue to move close to
KSAW early this TAF period. Additional convective development is
expected again this afternoon across western and central Upper
Michigan. With these, brief downpours could cause visibility
reductions and gusty winds, particularly if they move directly
over a terminal. Outside of this, particularly at KCMX, VFR
conditions are expected this afternoon. Tonight, with lingering
low level moisture under a nighttime inversion, expecting areas of
patchy fog to develop and low ceilings. Guidance brings all three
terminals down to LIFR ceilings and 2 mile visibilities before
conditions slowly improve through the day tomorrow. &&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 249 PM EDT THU JUN 10 2021

Winds are expected to be 20 knots or less for most of the forecast
period. As a cold front passes through the lake today, thunderstorms
are expected to develop. Some could product some gusty winds and
hail. After the front, lingering moisture atop the cool lake will
create pockets of dense fog. Areas of fog are expected at times
through the weekend as well, particularly in areas that have
experienced any rain fall.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...TAP
AVIATION...JP
MARINE...JP
Hazardous weather outlook, Jun 10, 3:48 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
348 PM EDT Thu Jun 10 2021

MIZ001>007-009>014-084-085-112000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
348 PM EDT Thu Jun 10 2021 /248 PM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening. Some of the storms could
be severe and contain damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot weather is expected to last Friday. Take steps to prevent
heat exhaustion when outdoors, and never leave children or pets in
a hot car!

Thunderstorms are possible through Friday night, mainly in the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-112000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 PM EDT Thu Jun 10 2021 /248 PM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight.

Patchy dense fog is possible across the lake tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible across the lake Friday and Friday
night, mainly in the western half.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-112000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight.

Some patchy fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Jun 10, 2:29 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021

MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.

LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
      4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972

JP
Local storm report, Jun 10, 3:04 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             MARENISCO               46.38N 89.70W
06/10/2021  M0.25 INCH       GOGEBIC            MI   PUBLIC

            LOTS OF PEA SIZE HAIL AT THE GENERAL STORE.
            TIME CONFIRMED WITH RADAR.

&&

JAW
Special weather statement, Jun 10, 4:56 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
456 PM EDT Thu Jun 10 2021

MIZ003-004-102130-
Baraga MI-Houghton MI-
456 PM EDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUGHTON AND NORTHWESTERN
BARAGA COUNTIES UNTIL 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Range, or 11 miles southwest of Houghton, moving east at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chassell, South Range, Keweenaw Bay, The Lower Entrance of Portage
Canal, Arnheim, Tapiola, Toivola, Donken and Painesdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4693 8887 4710 8880 4704 8840 4681 8850
TIME...MOT...LOC 2055Z 284DEG 21KT 4700 8874

JLB
Local storm report, Jun 10, 5:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
506 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HEAVY RAIN       2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
06/10/2021  M1.75 INCH       KEWEENAW           MI   MESONET

            MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.

0446 PM     HEAVY RAIN       BARAGA                  46.78N 88.49W
06/10/2021  M1.15 INCH       BARAGA             MI   MESONET

            MESONET STATION DW8215 BARAGA.

0424 PM     HEAVY RAIN       1 E WINDIGO             47.91N 89.14W
06/10/2021  M1.01 INCH       KEWEENAW           MI   MESONET

            MESONET STATION WINM4 WINDIGO - ISLE ROYALE.

0451 PM     HEAVY RAIN       COPPER HARBOR           47.47N 87.88W
06/10/2021  M0.92 INCH       KEWEENAW           MI   ASOS

            ASOS STATION KP59 COPPER HARBOR.

&&

JSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:56 AM EDTSpecial Weather StatementMQTHoughton, Ontonagon49 min
Jun 10, 2:29 PM EDTSpecial Weather StatementMQTGogebic31 min
Jun 10, 2:38 PM EDTSevere Thunderstorm WarningMQTGogebic37 min
Jun 10, 3:14 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon31 min
Jun 10, 3:30 PM EDTSevere Thunderstorm WarningMQTOntonagon30 min
Jun 10, 3:37 PM EDTSevere Thunderstorm WarningMQTGogebic23 min
Jun 10, 3:46 PM EDTSevere Thunderstorm WarningMQTOntonagon29 min
Jun 10, 3:50 PM EDTSpecial Marine WarningMQT25 min
Jun 10, 4:56 PM EDTSpecial Weather StatementMQTHoughton34 min
Jun 10, 5:03 PM EDTSpecial Marine WarningMQT27 min
Jun 10, 5:12 PM EDTSevere Thunderstorm WarningMQTGogebic48 min
Jun 10, 5:34 PM EDTSpecial Marine WarningMQT26 min
Jun 10, 6:37 PM EDTSevere Thunderstorm WarningMQTHoughton23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.